Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 257, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 18, 2019, 12:44 PM EDT for Cameron County, Elk County, McKean County, Pennsylvania. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2019, 12:44 PM EDT (16:44 UTC)
- Expired
- Aug 18, 2019, 2:00 PM EDT
- In force
- 76 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cameron County, PA, Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 81 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:02 PM EDT, 42 minutes earlier.
Area forecast discussion, Aug 18, 12:02 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service State College PA 1202 PM EDT Sun Aug 18 2019 .SYNOPSIS... Heat and humidity will increase further into early this coming week and a meandering trough of low pressure will keep the mention of mainly afternoon and evening showers and thunderstorms in the forecast through mid week. Cooler and much less humid air will arrive for Thursday through Saturday with dry conditions expected. && .NEAR TERM /THROUGH TONIGHT/... Early morning fog and low clouds have burned off with most of the region now bright and sunny. An earlier line of storms moved through my NRN Mountains and diminished, and a new line of storms has formed in the axis of highest CAPE from NW McKean down through ERN Warren and Forest Counties. This is associated with an instability line that can be seen on the satellite and should be the instigator for additional showers/storms as we continue to heat up the atmosphere. The HRRR has not been much help in this environment over the last few days, and today keeps most of the area rain free through at least mid afternoon. With the CAPEs expected to exceed 2000J over the western slice of the region, and also over the SERN zones where dewpoints are in the low to mid 70s, it would seem logical that these two areas will be the most likely to light up as we get deeper into the day. Warmer mid level temps over the SE will likely act to hinder developments relative to the western areas where mid levels are cooler and winds aloft are stronger. SPC has outlooked the northern third of the state with a Marginal Risk for severe with isolated strong wind gusts will be the main threat. With a very humid airmass in place, HPC has highlighted most of the region with a Marginal Risk for excessive rain as well. High temps this afternoon will vary from the L-M 80s across the Northern and Western Mtns to the L90s in the Susq Valley and adjacent Scent Valleys. Heat indices will top out near 100 for a couple of hours during max heating. It will remain muggy tonight with lows ranging from the low 60s over the north to around 70F SE. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Scattered, diurnally-driven convection is expected again on Monday. A hot and humid Monday is on tap with heat indices near 100 for much central PA in the valleys. Scattered afternoon and evening showers and thunderstorms may knock some temps down but it will feel muggy. Moderate capes in the 1000-2000 j/kg range could support a few strong storms, but fairly weak 0-6km shear suggests little risk of organized severe weather. Model soundings indicate max temps will be about 1-3F warmer than Saturday, with highs ranging from the low 80s along the NY border to the lower 90s in the valleys of southern Pa. The combination of heat and humidity will likely drive heat indices into the upper 90s over the Lower Susq Valley for a few hours again Monday afternoon. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Guidance continues to show a fairly vigorous upper trough crossing the northeast quadrant of the lower 48 this period. Within the upper trough, there are still smaller scale detail differences that will affect progression/speed of the leading surface cold front and will take more time to be resolved. The cold front will be a focus for convection as it pushes southeast Wed-Thu. While predictability is too low and limited at this range, severe storm risk upgrades are possible into the short term. Late-summer heat episode continues into midweek with max temperature anomalies +5-10F above normal on Wednesday. At this time, expect Thursday to be the transition day with a relative cooling trend and push of drier air throttling temps back to near/slightly below avg. Friday into the weekend. Lower humidity will spell pleasant days and comfortably cool nights. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... All terminals have seen the early fog and stratus burn off and are VFR as of late morning. This will continue with brief restrictions developing at terminals affected by the afternoon and evening scattered showers and thunderstorms. Confidence in coverage and timing is too low at this point to include in the TAFs. Abundant low level moisture, light winds and at least partial clearing should favor fog formation again late tonight into early Monday morning. .Outlook... Mon-Wed...Rounds of PM showers/thunderstorms. Late night and early morning fog/low clouds. Thu...Trending VFR northwest; chance of t-storms southeast. FROPA Thursday night. && .CLIMATE... Record max temperatures for August 19: Harrisburg 97 in 1966 Williamsport 94 in 1899 Altoona 91 in 1983 Bradford 86 in 1978 State College 96 in 1899 && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...Fitzgerald/La Corte/Lambert SHORT TERM...Fitzgerald/La Corte/Lambert LONG TERM...Steinbugl AVIATION...La Corte/Steinbugl CLIMATE...
Hazardous weather outlook, Aug 18, 5:20 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service State College PA 520 AM EDT Sun Aug 18 2019 PAZ019-024>028-045-046-049>053-190930- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 520 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered to numerous late day showers and thunderstorms will occur today. A few of the storms will become strong to severe thunderstorms with gusty winds, locally heavy rain and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat indices around 100 degrees likely both Monday and Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ033>036-056>059-063>066-190930- Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 520 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered late afternoon and early evening showers and thunderstorms will occur today. A few of the storms will become strong to severe thunderstorms with gusty winds, locally heavy rain and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat indices around 100 degrees likely both Monday and Tuesday afternoon. Additional strong to locally severe thunderstorms, containing heavy rain and gusty winds, will occur each afternoon Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-037-041-042-190930- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Tioga-Northern Lycoming-Sullivan- 520 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered to numerous late afternoon and early evening showers and thunderstorms will occur today. A few of the storms will become strong to severe thunderstorms with gusty winds, locally heavy rain and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional strong to locally severe thunderstorms, containing heavy rain and gusty winds, will occur each afternoon Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 18, 8:16 AM EDT, 4 hours 28 minutes before
Special Weather Statement National Weather Service State College PA 816 AM EDT Sun Aug 18 2019 PAZ004-181300- Warren PA- 816 AM EDT Sun Aug 18 2019 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 900 AM EDT... At 816 AM EDT, Doppler radar indicated strong thunderstorms along a line extending from near North East to near Union City to near Guys Mills. Movement was east at 40 mph. Wind gusts 40 to 50 mph are possible. Locations impacted include... Warren, Columbus, Youngsville, Russell, Spring Creek, Lottsville, Grand Valley, Warren South, Garland, Chapman State Park, Tidioute, Sugar Grove, Starbrick and Bear Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Minor flooding may develop. Do not drive into water covering the roadway. && LAT...LON 4200 7903 4163 7926 4163 7961 4200 7960 TIME...MOT...LOC 1216Z 259DEG 36KT 4222 7976 4193 7979 4169 7997 La Corte
Special weather statement, Aug 18, 12:37 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
1237 PM EDT Sun Aug 18 2019
PAZ005-010-181715-
McKean PA-Elk PA-
1237 PM EDT Sun Aug 18 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK AND MCKEAN COUNTIES
UNTIL 115 PM EDT...
At 1236 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Westline to 11 miles southwest of
Marienville. Movement was northeast at 60 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
St. Marys, Ridgway, Kane, Johnsonburg, Port Allegany, Smethport,
Shinglehouse, Betula, Wilcox, James City, Coryville, Crosby, Cyclone,
East Branch Dam, Kinzua Bridge State Park, Portland Mills, Mount
Jewett, Eldred and Bradford Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4162 7820 4162 7841 4152 7842 4134 7891
4137 7897 4135 7902 4134 7910 4141 7910
4143 7906 4145 7906 4145 7898 4144 7896
4160 7896 4185 7868 4200 7821 4200 7820
TIME...MOT...LOC 1636Z 237DEG 53KT 4178 7868 4132 7922
BanghoffSpecial weather statement, Aug 18, 12:40 PM EDT, 4 minutes before
Special Weather Statement National Weather Service State College PA 1240 PM EDT Sun Aug 18 2019 PAZ005-006-011-181730- McKean PA-Potter PA-Cameron PA- 1240 PM EDT Sun Aug 18 2019 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN...POTTER...AND CAMERON COUNTIES UNTIL 130 PM EDT... At 1240 PM EDT, Doppler radar indicated a strong thunderstorm near Elk River, moving northeast at 15 mph. Wind gusts of up to 55 mph and half inch hail are possible. Locations impacted include... Coudersport, Roulette, Keating Summit, Sizerville, Austin and Sweden Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4153 7834 4161 7842 4192 7805 4170 7781 TIME...MOT...LOC 1640Z 240DEG 13KT 4160 7832 Banghoff
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:35 PM EDT | Special Weather Statement | CTP | Cambria | 25 min |
| Aug 18, 8:16 AM EDT | Special Weather Statement | CTP | Warren | 44 min |
| Aug 18, 12:37 PM EDT | Special Weather Statement | CTP | McKean | 38 min |
| Aug 18, 12:40 PM EDT | Special Weather Statement | CTP | Potter | 50 min |
| Aug 18, 1:18 PM EDT | Special Weather Statement | CTP | Cameron | 42 min |
| Aug 18, 1:36 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 54 min |
| Aug 18, 1:51 PM EDT | Special Weather Statement | CTP | Clearfield | 39 min |
| Aug 18, 2:02 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Clinton | 58 min |
| Aug 18, 2:09 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 81 min |
| Aug 18, 2:28 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Potter | 62 min |
| Aug 18, 2:45 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Lycoming | 60 min |
| Aug 18, 3:33 PM EDT | Special Weather Statement | CTP | Centre | 12 min |
| Aug 18, 3:34 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 56 min |
| Aug 18, 3:36 PM EDT | Special Weather Statement | CTP | Cambria | 24 min |
| Aug 18, 3:39 PM EDT | Special Weather Statement | CTP | Somerset | 21 min |
| Aug 18, 3:55 PM EDT | Special Weather Statement | CTP | Clearfield | 20 min |
| Aug 18, 3:58 PM EDT | Special Weather Statement | CTP | Lycoming, Sullivan | 32 min |
| Aug 18, 4:18 PM EDT | Special Weather Statement | CTP | Lancaster | 12 min |
| Aug 18, 4:29 PM EDT | Special Weather Statement | CTP | Lancaster | 16 min |
| Aug 18, 4:33 PM EDT | Special Weather Statement | CTP | Montour, Union | 27 min |
| Aug 18, 4:34 PM EDT | Special Weather Statement | CTP | Centre | 26 min |
| Aug 18, 4:43 PM EDT | Special Weather Statement | CTP | Bedford | 17 min |
| Aug 18, 4:44 PM EDT | Special Weather Statement | CTP | Columbia | 16 min |
| Aug 18, 4:55 PM EDT | Special Weather Statement | CTP | Blair | 35 min |
| Aug 18, 5:03 PM EDT | Areal Flood Advisory | CTP | Lancaster | 117 min |
| Aug 18, 5:05 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 25 min |
| Aug 18, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 24 min |
| Aug 18, 5:21 PM EDT | Special Weather Statement | CTP | McKean | 24 min |
| Aug 18, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 50 min |
| Aug 18, 5:31 PM EDT | Special Weather Statement | CTP | York | 29 min |
| Aug 18, 5:36 PM EDT | Special Weather Statement | CTP | Schuylkill | 24 min |
| Aug 18, 5:38 PM EDT | Special Weather Statement | CTP | Fulton | 22 min |
| Aug 18, 5:47 PM EDT | Special Weather Statement | CTP | Schuylkill | 28 min |
| Aug 18, 6:01 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 44 min |
| Aug 18, 6:21 PM EDT | Special Weather Statement | CTP | Schuylkill | 24 min |
| Aug 18, 6:24 PM EDT | Special Weather Statement | CTP | Elk | 21 min |
| Aug 18, 6:30 PM EDT | Special Weather Statement | CTP | Franklin | 30 min |
| Aug 18, 6:30 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 44 min |
| Aug 18, 6:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| Aug 18, 6:45 PM EDT | Special Weather Statement | CTP | Cameron | 15 min |
| Aug 18, 6:46 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 18, 7:04 PM EDT | Special Weather Statement | CTP | Cameron | 26 min |
| Aug 18, 7:22 PM EDT | Special Weather Statement | CTP | Lebanon | 23 min |
| Aug 18, 7:44 PM EDT | Special Weather Statement | CTP | Lebanon | 31 min |
| Aug 18, 7:53 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.